From Farmville, Virginia, USA:
I recently switched my son's endocrinologist because I was uncomfortable with the lack of information the first one had given us. All we learned was the first night of diagnosis. Everything else has been by "putting out fires."
My son has had two seizures already. Our new doctor has told us very different information, which makes more sense, but I'm very upset about HOW different it is, as one of them is VERY wrong. The first one had us keeping our four year old between 70 and 150 mg/dl [3.9 and 8.3 mmol/L], with "lows being better than highs." The new doctor says lows with children can cause neurological damage; is that true? My son's average A1c has been 4.0 I'm afraid we've done damage to him and didn't know it!
Also, the first doctor said Humalog peaks in 30 minutes and is gone in one hour, so he had us give him more each hour until he came down. The new one says it peaks in one hour and done in two, which means we've been overdosing our son. Which is correct? Have we done damage with that?
Which is correct? Neither? Both? Perhaps there has been some misunderstanding or miscommunication on many people's perspective. But all-in-all, I would tend to agree more with your second endocrinologist. Have you been seeing a pediatric endocrinologist?
For a young child, I would probably shoot for a "target" glucose on the meter from about 80 to 180 mg/dl [4.4 to 10.0 (maybe even 200 mg/dl [11.1 mmol/L]). I would aim for the bedtime glucose reading to be more than 100 mg/dl [5.6 mmol/L]. Please don't confuse a "target" glucose with a "normal" glucose. Normal glucose levels are typically 60 to 100 mg/dl [3.3 to 5.6 mmol/L]. For most people, significant hypoglycemia does not manifest until the glucose is about less than 45 mg/dl [2.5 mmol/L].
You informed us that your child has had diabetes for less than six months. So, most presumably, he has entered the "honeymoon phase" of diabetes. Please see other Honeymoon questions on this web site for more information. During the honeymoon, your child's insulin requirements would be expected to be diminished.
I think a A1c of 4% is "too tight" control for almost anyone with diabetes and it increases the risk for low glucose reactions. I think serious lows are more concerning than occasional highs in a child his age.
Have you caused "brain damage?" Is your son the same? Curious? Bright? His usual "smart self?" Then, you probably have not caused discernable harm.
Humalog tends to start to work within 5 to 15 minutes and then has it's "peak", maximal effect in one to two hours (I usually say 90 minutes) and then it's effectiveness wanes over the next couple of hours. Because of how quickly it works, some find that giving the Humalog immediately AFTER the meal assures better defense against immediate lows.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.